Skip to content
Omnikalc

Modified Rankin Scale (mRS)

Grade disability after a stroke from 0 (no symptoms) to 6 (death) by answering a few structured questions on care needs, walking, daily activities and usual activities.

Updated on
Your inputs

Results

mRS score

2

2: slight disability, looks after own affairs without help
Functional outcome
1
Good outcome (mRS 0 to 2): functionally independent

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

After a stroke, the question that matters most to patients and families is how independent they will be. The modified Rankin Scale (mRS) answers it with a single grade from 0 (no symptoms) to 6 (death). First described by John Rankin in 1957 and modified in the late 1980s, it is now the main outcome measure of almost every stroke trial, usually assessed 90 days after the stroke.

The grades

mRS Description
0 no symptoms at all
1 no significant disability: symptoms, but able to carry out all usual activities
2 slight disability: unable to do all previous activities, but looks after own affairs without help
3 moderate disability: needs some help, but walks without assistance
4 moderately severe disability: unable to walk or attend to bodily needs without help
5 severe disability: bedridden, incontinent, needs constant nursing care
6 death

How the calculator works

Rating the mRS from memory varies between assessors. Structured interviews reduce that variation by asking a fixed series of questions from the most severe to the least. The calculator follows the same logic: the first question answered “yes”, starting from the top, sets the grade. A person who has symptoms and has given up some hobbies but manages alone scores 2.

“Help” means another person’s help. Using a cane or a walker alone counts as walking without assistance.

Good and poor outcome

Trials often split the scale in two: 0 to 2 is a good outcome (functional independence) and 3 to 6 a poor one. Some trials use 0 to 1 as an excellent outcome, and many now analyze the whole scale.

Why the baseline matters

Ask about the situation before the stroke too. A person who already needed help with shopping had an mRS of 3 before the event, and the change matters as much as the final grade. Thrombolysis and thrombectomy decisions often consider the pre-stroke mRS.

Limits

The mRS is coarse: very different situations can share a grade, and it says little about mood, memory or quality of life. It also covers disability from any cause, not only from the stroke. Use it alongside the NIHSS for the neurological deficit and a fuller assessment of daily activities such as the Barthel index.

Frequently asked questions

What is a good mRS score?

0 to 2 is usually called a good outcome: the person is independent in daily life.

When is the mRS measured after a stroke?

Most often at 90 days, and also before the stroke to know the baseline.

Does using a cane change the mRS?

No. Walking alone with a cane or walker counts as walking without assistance; only help from another person counts.

What is the difference between mRS 1 and 2?

With mRS 1 the person can still do all usual activities; with mRS 2 some activities have been given up but daily affairs are managed alone.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.